Kansas, 2008Flooding in Kansas, March 2 to 4, 2008
March 2 to 4, 2008 · NWS SGF · 2 events in 2 counties and zones
One to two inches of rain fell over extreme southeast Kansas causing minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One to two inches of rain fell over extreme southeast Kansas causing minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 2, 7:42 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Mar 2, 7:42 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CST SUN MAR 2 2008
...UPDATE TO AVIATION...
.UPDATE...
A SEVERE TSTM WATCH HAS BEEN ISSUED FOR OUT THREE SE KS COUNTIES
UNTIL 08Z. QUICK LOOK AT THE KSGF 00Z SOUNDING STILL SHOWS A CAP
JUST ABOVE 700 MB. PROGGED WRF AND GFS SOUNDINGS DO SHOW SOME
WEAKENING OF THE CAP WITH THE APPROACH OF A WEAK SHORTWAVE
EMBEDDED WITHIN THE SOUTHWEST FLOW AHEAD OF THE MAIN UPPER LOW
OVER THE SOUTHERN ROCKIES. BUT EVEN WITH THAT
WEAKENING...INSTABILITY IS FAIRLY WEAK BY MID/LATE EVENING...BUT
SHEAR PROFILES ARE POTENT...WITH 50-55KT SOUTHERLY JET AT
850MB...BECOMING MORE UNIDIRECTIONAL WITH TIME. BOW SEGMENT
DEVELOPED ALONG/JUST AHEAD OF THE FRONT OVER SE KS THIS EVENING
AND WILL HAVE TO WATCH ITS EVOLUTION. STRONG TO SEVERE STORMS MAY
CONTINUE ALONG THE FRONT WITH STRONG LOW LEVEL FORCING AND STRONG
WIND FIELDS. THE LACK OF INSTABILITY WILL BE A LIMITING FACTOR TO
THE OVERALL THREAT.
MAIN HEAVY RAIN THREAT WILL OCCUR ALONG AND MOSTLY BEHIND THE
FRONT AS IMPRESSIVE DEEP LIFT DEVELOPS WITH IMPRESSIVE UPPER
DIFFLUENCE IN THE RIGHT ENTRANCE REGION TO A JET SEGMENT OVER
EASTERN KS. DEEP MOISTURE WITH PRECIPITABLE WATER VALUES IN THE
NEIGHBORHOOD OF 1.25 INCHES 06Z-12Z WILL LEAD TO HEAVY RAINFALL
MOVING INTO THE REGION FROM WEST TO EAST OVERNIGHT. FLOOD WATCH
OUT ALREADY...AND THIS IS POTENTIALLY VERY SERIOUS GIVEN THE
ALREADY WET SOIL. HEAVIEST RAIN SEEM TO BE FOCUSED ALONG AND SOUTH
OF I-44 WITH 1-3 INCHES EASILY POSSIBLE.
INTERESTING WINTER WEATHER SCENARIO POSSIBLE WITH THE WRF AND GFS
TURNING THE PRECIP TO SNOW OVER THE WESTERN CWA SOMETIME MONDAY
MORNING..AND INTO THE SPRINGFIELD AREA LATE IN THE
MORNING. THAT COULD BE INTERESTING. ANOTHER AREA OF SNOW WILL ALSO
OCCUR WITH THE UPPER LOW AS IT FINALLY MOVES THROUGH SOUTHERN MO
LATE MON NIGHT TUE MORNING. HAVENT LOOKED TO CLOSELY AT TO SEE
HOW REASONABLE THE THERMO PROFILES LOOK FOR MONDAY YET...BUT WILL
BE WATCHING 00Z GUIDANCE CLOSELY. DSA
&&
.AVIATION...
FOR THE 0000 UTC KSGF/KSGF TAFS...A STRONG COLD FRONT WILL MOVE
INTO SW MO TOWARD MIDNIGHT...THEN MOVE ACROSS THE MO OZARKS
OVERNIGHT AND EARLY MONDAY MORNING. IN THE WARM SECTOR AHEAD OF
THE FRONT...WE WILL PROBABLY SEE A GRADUAL LOWERING OF CEILINGS
INTO THE MVFR CATEGORY RIGHT AHEAD OF THE FRONT...BUT THE BULK OF
THE PRECIP SHOULD BE BEHIND THE FRONT. CEILINGS SHOULD QUICKLY
DROP TO LOW END MVFR THEN IFR BEHIND THE FRONT LATE TONIGHT.
PRECIP WILL LIKELY CHANGE OVER TO SLEET...SNOW...FREEZING DRIZZLE
MONDAY MORNING WITH CONTINUED LOW CEILINGS THROUGH THE DAY MONDAY.
DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR MOZ055>058-066>071-
077>083-088>098-101>106.
WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON FOR MOZ055>058-068>071-079>083-088>098-101>106.
KS...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR KSZ073-097-101.
&&Hazardous weather outlook, Mar 2, 11:14 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1114 PM CST SUN MAR 2 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040515-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1114 PM CST SUN MAR 2 2008
...FLOODING TONIGHT THROUGH MONDAY...
...ACCUMULATING SNOW LIKELY MONDAY NIGHT AND TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD
FRONT TONIGHT. AS THIS FRONT MOVES EAST ACROSS THE
AREA...WIDESPREAD HEAVY RAIN WILL OCCUR. RAINFALL AMOUNTS WILL
RANGE BETWEEN ONE AND THREE INCHES. DUE TO SATURATED SOIL
CONDITIONS AND LACK OF VEGETATION...FLOODING IS LIKELY TONIGHT
INTO MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
DUE TO EXCESSIVE RAINFALL FROM TONIGHT AND MONDAY...FLOODING WILL
REMAIN POSSIBLE ACROSS THE AREA.
BY MONDAY NIGHT...LOW LEVEL TEMPERATURES WILL BECOME SUFFICIENTLY
COLD ENOUGH FOR RAIN TO COMPLETELY CHANGE OVER TO SNOW. THE
EXPECTED STORM TRACK OF THE UPPER LOW WILL BECOME FAVORABLE FOR A
BAND OF HEAVY SNOW ACCUMULATION ACROSS THE OZARKS. AT THIS
TIME...IT APPEARS THAT LOCATIONS FROM BRANSON TO FORT LEONARD WOOD
WILL HAVE THE HIGHEST CHANCES FOR HEAVY SNOW...WITH ACCUMULATIONS
OF FIVE TO EIGHT INCHES POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO PASS ALONG FLOODING REPORTS IN ADDITION
TO RAINFALL AND SNOWFALL AMOUNTS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
&&
ANGLE
Flood, Crawford
- When
- March 2, 11:26 PM CST to March 4, 11:00 AM CST
- Where
- Crawford County, 2.77 mi ENE of Walnut to 1.02 mi NNE of Gross
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.612, -95.032
Moderate street flooding was observed in Pittsburg for several hours. Other low lying roads across the county were also inundated with flooding.
Flood, Cherokee
- When
- March 3, 8:12 AM CST to March 4, 11:00 AM CST
- Where
- Cherokee County, 5.48 mi NNE of Sherman to 0.57 mi WSW of Melrose
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.324, -95.015
Numerous low lying roads and low water crossings became flooded and impassable to motorists for several hours.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Wisconsin, March 2 to 3, 20081 death · 1 event
- Tornado and Hail in Texas, March 2 to 3, 2008$560,000 · EF1 · 17 events
- High Wind and Winter Weather in Texas, March 2 to 3, 20082 injured · $229,000 · 54 kt wind · 20 events
- Flash Flooding and Flooding in Iowa, March 2 to 4, 2008$635,000 · 13 events
- Tornado and Hail in Oklahoma, March 2, 2008$162,000 · EF0 · 41 events
- Flooding in Iowa, March 2 to 7, 2008$480,000 · 10 events
- Tornado and Hail in Kansas, March 2, 2008$212,000 · EF0 · 16 events
- Strong Wind in Arizona, March 2, 2008$25,000 · 1 event
- Winter Storm and High Wind in New Mexico, March 2 to 3, 200852 kt wind · 17 events
- Strong Wind in Arizona, March 2, 2008$20,000 · 1 event
- Flash Flooding and Hail in Oklahoma, March 2 to 3, 2008$6,000 · 52 kt wind · 14 events
- Winter Storm in Colorado, March 2 to 3, 200810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86088, 86089.